Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 234, NWS Springfield, MO

September 17, 2014Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 17, 2014, 3:10 PM CDT for Jasper County, Lawrence County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2014, 3:10 PM CDT (20:10 UTC)
Expired
Sep 17, 2014, 4:15 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:57 PM CDT, 13 minutes earlier.

Area forecast discussion, Sep 17, 2:57 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT Wed Sep 17 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 229 PM CDT WED SEP 17 2014

Well its been a little more active than previously thought. Models
did not handle today's situation very well and confidence in
tonight's forecast is low.

A frontal boundary is currently stalled from roughly near
Lamar to Roaring River State Park. West of that boundary
temperatures are in the middle 80s and over the eastern Missouri
Ozarks...temperatures were in the 60s. Convection continues to
regenerate near that boundary and has shown signs of moving slowly
westward.

The short term models are in a bit of a disagreement on the next
12 hours. But the over all trend was to move the axis of
convection slowly westward this evening. Temperatures will be
again tricky tonight through tomorrow. One note to add is there is
another very subtle mid level wave on the Water Vapor imagery over
western Nebraska that is riding southeastward it the mid level flow.

The big question mark is how this will interact with the boundary
in the area overnight and if there will be a similar repeat of
overnight convection developing late tonight through early
tomorrow morning. Will maintain highest chances for additional
convection over portions of southeast Kansas and far southwestern
Missouri for the rest of the evening and tonight.

Even though we have seen some heavy rainfall in the Springfield
area from earlier convection...no headlines for any flash flood
watches because the new development tonight should be southwest of
where the heavy rainfall fell today. There will still be a chance
for an isolated strong storm or two through tonight with marginal
severe hail and wind gusts up to 50 mph with the strongest
convection.

Will have the chance of rain diminishing through out the day on
Thursday as upper level ridging begins to move in and cut off rain
chances. Temperatures will be warmest out west tomorrow...low 80s
and coolest out east...low 70s

.LONG TERM...(Thursday Night through Wednesday)
Issued at 229 PM CDT WED SEP 17 2014

Warm and dry weather with high pressure in the upper levels on
Friday and for most of the day on Saturday. A front will move in
late afternoon and overnight Saturday to bring additional showers
and thunderstorms. Look at the upper level flow and the leftover
moisture from the tropical system out in the southwest U.S...looks
like that will mainly stay southwest of our area and most of the
energy with the trough will stay up in the Great Lakes Region over
the weekend. Will continue to maintain the chance for rain this
weekend but not expecting anything heavy at this time.

The front clears through on Sunday with gradual clearing and
drying. A Canadian airmass moves in for early next week with
seasonable Fall like weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1209 PM CDT WED SEP 17 2014

Thunderstorms will again affect the SGF terminal early this
afternoon. Additional storms will be possible at both SGF and BBG
later this afternoon into this evening. A few showers can be
expected at JLN as well, though most activity should stay to their
east. Periods of IFR vis and cigs can be expected with any
thunderstorms.

Showers/storms should give way to IFR to LIFR fog and low stratus
tonight through mid morning tomorrow at SGF and BBG. Vis and cigs
approaching airport mins will be possible, especially at BBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Boxell
Hazardous weather outlook, Sep 17, 12:15 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT WED SEP 17 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1215 PM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

AREAS OF THUNDERSTORMS WILL CONTINUE TO AFFECT THE CENTRAL PORTION
OF THE OUTLOOK AREA THROUGH EARLY TO MID AFTERNOON.  TORRENTIAL
RAINFALL AND CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS. IN ADDITION...ISOLATED INSTANCES OF HAIL
TO THE SIZE OF NICKELS AND WIND GUSTS TO 40 MPH CAN BE EXPECTED.

HEAVY RAIN FROM THESE THUNDERSTORMS WILL LEAD TO LOCALIZED FLASH
FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE.

ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON
ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS EARLY
THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING.

A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Sep 17, 12:43 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
09/17/2014                   GREENE             MO   LAW ENFORCEMENT

            WATER FLOODING THE ROADWAY ALONG EAST DIVISION STREET.

&&

LINDENBERG
Local storm report, Sep 17, 12:59 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             3 S HALLTOWN            37.15N 93.63W
09/17/2014  E1.00 INCH       LAWRENCE           MO   LAW ENFORCEMENT

&&

LINDENBERG
Local storm report, Sep 17, 1:15 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             3 W WILLHOIT            36.69N 92.56W
09/17/2014  E1.00 INCH       OZARK              MO   EMERGENCY MNGR

&&

LINDENBERG
Local storm report, Sep 17, 1:36 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             CRANE                   36.91N 93.57W
09/17/2014  E1.00 INCH       STONE              MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS NICKEL TO QUARTER SIZE HAIL.

&&

LINDENBERG
Local storm report, Sep 17, 1:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             1 S HURLEY              36.92N 93.50W
09/17/2014  E0.75 INCH       STONE              MO   EMERGENCY MNGR

&&

LINDENBERG
Local storm report, Sep 17, 2:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             BRANSON WEST            36.70N 93.37W
09/17/2014  E0.75 INCH       STONE              MO   AMATEUR RADIO

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:40 AM CDTSpecial Weather StatementSGFSt. Clair35 min
Sep 17, 5:10 AM CDTSpecial Weather StatementSGFBenton35 min
Sep 17, 5:13 AM CDTSpecial Weather StatementSGFVernon47 min
Sep 17, 6:14 AM CDTSpecial Weather StatementSGFCedar, Dade46 min
Sep 17, 7:08 AM CDTSpecial Weather StatementSGFGreene52 min
Sep 17, 7:41 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence34 min
Sep 17, 7:46 AM CDTAreal Flood AdvisorySGFCedar, Dade, Greene, Polk, St. Clair6 hr
Sep 17, 7:53 AM CDTSpecial Weather StatementSGFLawrence37 min
Sep 17, 8:03 AM CDTSpecial Weather StatementSGFGreene, Webster27 min
Sep 17, 8:05 AM CDTSpecial Weather StatementSGFGreene, Webster25 min
Sep 17, 8:33 AM CDTAreal Flood AdvisorySGFChristian, Greene, Webster5 hr
Sep 17, 8:39 AM CDTSpecial Weather StatementSGFChristian, Greene, Webster51 min
Sep 17, 8:46 AM CDTFlash Flood WarningSGFChristian, Greene, Webster6 hr
Sep 17, 9:10 AM CDTSpecial Weather StatementSGFChristian50 min
Sep 17, 9:20 AM CDTFlash Flood WarningSGFChristian, Douglas, Stone5 hr
Sep 17, 9:26 AM CDTAreal Flood AdvisorySGFWebster, Wright5 hr
Sep 17, 9:35 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney40 min
Sep 17, 10:02 AM CDTAreal Flood AdvisorySGFOzark, Taney4 hr
Sep 17, 10:33 AM CDTAreal Flood AdvisorySGFBenton, Dallas, Hickory, Polk, St. Clair, Webster3 hr
Sep 17, 10:58 AM CDTFlash Flood WarningSGFCedar, Dallas, Hickory, Polk, St. Clair, Webster4 hr
Sep 17, 11:33 AM CDTFlash Flood WarningSGFCedar, Dade, Greene, Polk3 hr
Sep 17, 12:19 PM CDTSevere Thunderstorm WarningSGFDouglas41 min
Sep 17, 12:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark56 min
Sep 17, 12:56 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone64 min
Sep 17, 1:18 PM CDTAreal Flood AdvisorySGFLawrence5 hr
Sep 17, 1:32 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney58 min
Sep 17, 1:56 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone, Taney5 hr
Sep 17, 2:53 PM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Greene, Hickory, Polk and 2 more5 hr
Sep 17, 3:35 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton55 min
Sep 17, 4:42 PM CDTAreal Flood WarningSGFBarry, Dade, Jasper, Lawrence, McDonald, Newton6 hr
Sep 17, 4:44 PM CDTSpecial Weather StatementSGFNewton46 min
Sep 17, 5:03 PM CDTSpecial Weather StatementSGFBarry27 min
Sep 17, 5:08 PM CDTSevere Thunderstorm WarningSGFBarry22 min
Sep 17, 5:25 PM CDTSpecial Weather StatementSGFNewton50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.